Hail, Woodson
- When
- July 8, 10:00 AM CST
- Where
- Woodson County, 3 mi E of Toronto
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.800, -95.900
4 thunderstorm wind, 2 hail, 2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 8, 2:19 AM CST, 7 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 319 AM CDT THU JUL 8 2004 .DISCUSSION... MAIN FCST CONCERN CONTINUES TO BE CONVECTIVE POTENTIAL FOR THE FIRST COUPLE OF PERIODS. TDAY-TNGT: 850MB-700MB THETA-E ADVECTION WL REMAIN OVER AREAS EAST OF THE TURNPIKE THIS MORNING. THE LAST FEW MODELS RUNS HAVE BEEN CONSISTENT SHOWING DECENT UPGLIDE IN THIS AREA. EVEN THOUGH PRECIP HAS NOT DEVELOPED YET OVER SE KS, FEEL THERE IS ENOUGH COMING TOGETHER TO LEAVE POPS IN. EVEN IF CONVECTION DOES NOT GET GOING EARLY THIS MORNING, A FEW VERY ISOLATED CELLS MAY POP UP LATE THIS AFTERNOON WHERE THE CAP IS WEAKEST. SO FOR NOW WL NOT GET CUTE WITH POPS AND JUST COVER SE KS WITH A SLGT CHANCE. CONFIDENCE IS LOW TNGT REGARDING CONVECTIVE ACTIVITY. THE ETA IS DEVELOPING PRECIP TDAY AND BRINGING IT ALL THE WAY DOWN TO SOUTH CENTRAL KANSAS LATE TNGT. NOT QUITE READY TO BUY INTO THIS SOLUTION YET AS UPPER FLOW FCSTED WOULD TAKE THIS ACTIVITY IN MORE OF A WESTERLY DIRECTION. HOWEVER, THE 06Z MESO-ETA IS STILL BRINGING A COMPLEX DOWN ACROSS THE AREA TONIGHT, SO THIS MAY BE SOMETHING FOR THE DAY SHIFT TO HATCH OUT. A THETA-E GRADIENT WL ONCE AGAIN B SITUATED THROUGH THE CWA FROM NW TO SE. ISENTROPIC LIFT ACROSS THIS GRADIENT SHOULD INCREASE TNGT AS THE LLJ STRENGTHENS. THIS IS ALSO SHOWN AS ETA INCREASES NET ADIABATIC OMEGA ACROSS MUCH OF THE CWA. THERE ALSO CONTINUES TO BE SOME ELEVATED INSTABILITY OVER THE AREA. WITH THIS SAID, WL INSERT A SLGT CHANCE INTO THE FCST FOR TNGT. GIVEN AMOUNTS OF 850MB MOISTURE AND 0-6KM SHEAR AROUND 30KTS, A SEVERE STORM OR TWO CAN NOT BE RULED OUT. AS FAR AS TEMPS GO, THE MAV NUMBERS MAY BE A BIT HIGH TDAY. THINK THIS MAY BE DUE TO THE MODEL NOT RESOLVING HOW MOIST THE GROUND STILL IS. SO WL STICK CLOSER TO FWC AND MET NUMBERS. FRI-SAT: THE BETTER ISENTROPIC LIFT AND DYNAMICS SHIFT NORTH OF THE CWA FOR FRI AND SAT. BY SAT 12Z A WEAK UPPER RIDGE WL BE SITUATED OVER THE SOUTHERN PLAINS WITH THE STRONGER WESTERLIES REMAINING OVER THE DAKOTAS. SUN-WED: WISH I HAD AS MUCH CONFIDENCE IN THE FIRST FEW PERIODS AS I DO THE EXTENDED. UPPER RIDGE SHOULD ENCOMPASS THE AREA THROUGH THE EXTENDED PERIODS. NEEDLESS TO SAY KEPT THE FCST DRY AND WARM. PREV FCST HAD SLIGHTLY ABOVE NORMAL TEMPS WHICH LOOK RIGHT ON TRACK. SO IT LOOKS LIKE WE MAY FINALLY GET INTO A SUMMER PATTERN. BETTER LATE THAN NEVER. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 95 72 93 72 / 10 20 10 10 HUTCHINSON 95 72 94 71 / 10 20 10 10 NEWTON 94 72 93 71 / 10 20 10 10 ELDORADO 94 72 93 72 / 20 20 10 10 WINFIELD-KWLD 94 73 93 72 / 20 20 10 10 RUSSELL 97 71 96 70 / 10 20 10 10 GREAT BEND 97 71 96 70 / 10 20 10 10 SALINA 94 72 94 70 / 10 20 10 10 MCPHERSON 94 72 94 71 / 10 20 10 10 COFFEYVILLE 90 72 91 72 / 20 20 10 10 CHANUTE 90 72 91 72 / 20 20 10 10 IOLA 90 72 91 72 / 20 20 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && 7/LAWSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 535 AM CDT THU JUL 8 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-091200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 535 AM CDT THU JUL 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS WILL BE POSSIBLE FOR AREAS GENERALLY EAST OF THE KANSAS TURNPIKE TODAY. IF STORMS DEVELOP, THEY WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND BRIEF DOWNBURST WINDS. SCATTERED STORMS WILL ALSO BE POSSIBLE OVER MUCH OF THE AREA TONIGHT. THESE STORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND SEVERE DOWNBURST WINDS. A FEW STORMS MAY DEVELOP THIS MORNING OVER SOUTHEAST KANSAS AS RICH GULF MOISTURE IS LIFTED UP AND OVER A FRONT. ISOLATED STORMS WILL ALSO BE POSSIBLE IN THESE SAME LOCATIONS LATE THIS AFTERNOON AS INSTABILITY INCREASES WITH THE AFTERNOON HEAT. THERE ARE A COUPLE SCENARIOS FOR STORMS OVERNIGHT. FIRST, STORMS MAY DEVELOP OVER NEBRASKA AND MOVE SOUTH INTO THE AREA. THE OTHER OPTION WOULD BE FOR STORMS TO DEVELOP LATE TONIGHT AS STRONG WINDS JUST OFF OF THE SURFACE LIFT MOISTURE UP AND OVER A WEAK FRONT. LARGE HAIL AND DOWNBURST WINDS WILL BE THE MAIN THREATS FOR STORMS THAT DEVELOP TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM LAWSON
The Topeka radar (KTWX), 136 km away, was scanning. The volume nearest the first event began at 15:58 UTC.
4 thunderstorm wind, 2 hail, 2 flash flood. Local standard time, as filed.
Water was reported over highway 54.
Water was reported over highway 57.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411292, 5411293, 5411294, 5411295, 5411296, 5411297, 5411298, 5411299.